To the Editor:—
We read with interest the case report by Cladis and Litman1regarding the intravascular injection of 3% 2-chlorprocaine. The authors are to be congratulated on their ability to postoperatively radiologically document the intravascular placement of the epidural catheter. However, we have concerns with the total dose of 2-chloroprocaine used. The authors state that they injected 4 ml 2-chlorprocaine, 3%, over approximately 30 s. When this dose is calculated on a per-kilogram basis for the 2-month-old, 4-kg child described in the case report, the dose is 30 mg/kg for a total dose of 120 mg.
Neonates and infants up to 6 months of age have approximately half the plasma cholinesterase of older children.2Singler3suggests a maximum of 7 mg/kg 2-chlorprocaine in infants. Although the rapidity of the cardiac toxicity after administration of the local anesthetic suggests an intravascular injection, the 4 ml 2-chloroprocaine, 3%, seems large enough that it was rapidly absorbed from the epidural space, producing a transient peak blood level and causing the transient cardiovascular effects. Rapidity of development of peak serum concentrations of local anesthetics is known to be related to the site of injection, with intercostal being the fastest, followed by caudal and then epidural.4
Because no blood was aspirated from the epidural catheter on two occasions does not mean that the catheter was not in an epidural vein. It is possible that the catheter migrated into the vein during the case and was found postoperatively.5However, regardless of the catheter placement, we believe that the total dose was too large for the patient.
* Arkansas Children’s Hospital, Little Rock, Arkansas. firstname.lastname@example.org